November 1980

Aspirin vs Acetaminophen

Author Affiliations

La Jolla, Calif

Arch Intern Med. 1980;140(11):1554-1555. doi:10.1001/archinte.1980.00330220092041

To the Editor.  —I authored a feature that was published in the Archives (139:688-689, 1979). This feature has been widely circulated and seems to have been misinterpreted by many. I would like to reemphasize the following points and clarify my position: (1) Acetaminophen is an effective analgesic and antipyretic that is safe when used appropriately. (2) When misused as in suicide attempts, suicidal gestures, or when excessive amounts are prescribed, it may cause fatal hepatic necrosis and death.1 (3) Acetaminophen is readily available, being found in over 250 products. Because of this, it is mathematically possible to take an overdose while following package directions and simultaneously taking several medicines containing acetaminophen. While cumulative overdose2 and toxic reactions with prolonged administration3 have been reported, no deaths caused by ingestion of multiple medications taken as directed have been reported. (4) A safe, effective treatment for acetaminophen overdose, acetylcysteine, is

First Page Preview View Large
First page PDF preview
First page PDF preview